Indiana, 2018

Flooding in Indiana, February 22 to 28, 2018

February 22 to 28, 2018 · NWS PAH · 5 events in 3 counties and zones

Several rounds of heavy rain between the 20th and 24th sent rivers above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain between the 20th and 24th sent rivers above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the wettest February on record at Evansville, with a total of 9.24 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 5:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 5:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
545 AM CST Thu Feb 22 2018

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CST Thu Feb 22 2018

Periods of heavy rainfall and flooding remain the primary concerns
in the short term. Thus, a Flood Watch continues for the entire
region through Saturday night. While finer details such as total
rainfall and the location of the heaviest rain axis may shift
slightly, overall forecast confidence is high with good agreement
among forecast models.

First for today, overnight rainfall will continue to taper off
from west to east early this morning. So with the exception of
some widely scattered light rain or drizzle early this morning,
much of the day will likely turn out dry. Temperatures have risen
above the freezing mark across the entire forecast area, so the
potential for any wintry weather looks minimal to none at this
point.

An anomalously moist southwest flow pattern will persist into the
first half of the weekend. Waves of energy in the strong southwest
flow aloft will provide the necessary lift to generate several
waves of precipitation through the period. The next round of
showers and scattered thunderstorms is expected to arrive tonight
and last into at least Friday morning as energy ripples along a
quasi stationary frontal boundary over the area. The second round
of showers and widely scattered thunderstorms arrives Friday night
into early Saturday as a warm front lifts north across the area.
The third and final round of activity accompanies the approach and
passage of a cold front late Saturday afternoon into Saturday
night.

Some of the rain that falls will be moderate to heavy with copious
atmospheric moisture available. The current forecast calls for an
additional 2 to 4 inches of rain over much of the area through
Saturday night, which is on top of the 1 to 3 inches that many
locations have already received. Storm total precipitation totals
in the 4 to 7 inch range will be common. Thunder will also be
possible through much of the period, which will serve to focus
even heavier rainfall in some basins--leading to the potential
for flash flooding.

We also continue to closely monitor the potential for strong to
severe thunderstorms Saturday afternoon and evening as a deepening
surface low shifts northeast from the Missouri Valley into the
Upper Great Lakes Saturday night. Atmospheric dynamics including
deep layer shear appear favorable for thunderstorm organization.
In addition, the latest NAM, GFS, and SREF indicate that enough
instability may be available for surface-based convection. However,
instability will continue to be the biggest variable given the
amount of sky cover forecast. Nevertheless, we are in agreement
with SPC's latest Day 3 Outlook which covers the entire region in
either a marginal or slight risk for severe weather Saturday
afternoon and evening.

Showers should taper off abruptly from west to east Saturday
night as the cold front sweeps through. Generally used a blend of
available guidance for temperatures, which includes unseasonable
warmth both Friday and Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CST Thu Feb 22 2018

Models show high pressure building into the central U.S. for the
second half of the weekend, giving us a welcome return of dry
conditions. The high will be centered over the PAH forecast area on
Monday, moving east of our region by Tuesday.  This will keep us dry
with unseasonably warm temperatures for the early part of the work
week.  We should see quite a bit of sunshine and light and variable
winds.

With the high to our east Tuesday, a return of south winds will give
us increasing low level moisture.  GFS, ECMWF and the Canadian are
all pretty good agreement showing a low pressure system over the
Central Plains Tuesday night.  The low will lift a warm front into
the middle Mississippi and lower Ohio valleys Tuesday night into
Wednesday.  This will spread good chances of showers north across
our area late Tuesday night into Wednesday.  Temperatures will
remain very warm, with readings 8 to 13 degrees above normal.

&&

.AVIATION...
Issued at 545 AM CST Thu Feb 22 2018

IFR to MVFR ceilings and visibilities will dominate the 12z
Thursday WFO PAH TAF issuance with intermittent rain showers and
drizzle forecast through the period. In addition, to the lowered
ceilings and visibilities, there will be some variations in the
mean wind, as the atmosphere adjusts for the approach of the next
system moving in Thursday evening into Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Saturday night for ILZ075>078-080>094.

MO...Flood Watch through late Saturday night for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through late Saturday night for INZ081-082-085>088.

KY...Flood Watch through late Saturday night for KYZ001>022.

&&

SHORT TERM...RJP
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Feb 22, 4:28 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
428 AM CST Thu Feb 22 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
428 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Another round of showers and scattered thunderstorms with moderate
to heavy rainfall is forecast tonight, which may lead to the
development of minor flooding issues. Please reference the Flood
Watch for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of moderate to heavy rainfall are forecast through
Saturday night. Flooding issues are likely to develop. Please
refer to the Flood Watch for details.

The Storm Prediction Center currently has the entire region
outlooked in a marginal to slight risk for severe thunderstorms
Saturday afternoon and evening. Potential thunderstorm impacts
will include damaging winds and flooding rains, with a smaller
risk for isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out Saturday afternoon and
evening. In addition, reports of heavy rainfall and flooding
would be very helpful.

RJP

In the hours before

Local storm report, Feb 22, 7:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHAWNEETOWN             37.71N 88.17W
02/22/2018  M1.49 INCH       GALLATIN           IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

K. SMITH
Local storm report, Feb 22, 7:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
02/22/2018  M3.12 INCH       SCOTT              MO   TRAINED SPOTTER

            48 HOUR TOTAL. APPROXIMATELY 1.27 FELL IN THE LAST 24
            HOURS SINCE 7 AM CST.

&&

K. SMITH
Local storm report, Feb 22, 8:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
803 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       6 W EVANSVILLE          37.98N 87.65W
02/22/2018  M2.12 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            STORM TOTAL OVER THE LAST 36 HOURS ENDING AT 730 A.M.

&&

DWS
Local storm report, Feb 22, 8:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     HEAVY RAIN       MURRAY                  36.61N 88.32W
02/22/2018  M2.60 INCH       CALLOWAY           KY   TRAINED SPOTTER

            TOTAL OVER THE LAST 24 HOURS.

&&

DWS
Local storm report, Feb 22, 8:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
02/22/2018  M2.24 INCH       LYON               KY   TRAINED SPOTTER

            STORM TOTAL OVER THE LAST 36 HOURS.

&&

DWS
Local storm report, Feb 22, 8:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
847 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       5 W FULTON              36.51N 88.97W
02/22/2018  M2.64 INCH       FULTON             KY   TRAINED SPOTTER

            STORM TOTAL SINCE TUESDAY. RELEY VIA TWITTER.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Gibson

When
February 22, 9:00 AM CST to February 28, 11:59 PM CST
Where
Gibson County, Hazleton to 0.91 mi WSW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Moderate flooding developed on the White River. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton, but some street flooding occurred. The river continued rising into March.

Flood, Pike

When
February 22, 11:00 AM EST to February 28, 11:59 PM EST
Where
Pike County, Petersburg to 1.43 mi NE of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding developed on the White River. A flood has exceeded this level each year since January, 2004. Evacuations began from river cabins. Livestock were moved. Water reached State Route 257. Extensive flooding of low-lying areas inundated numerous Pike County roads, some by several feet of water. These roads included 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W. The river continued rising into March.

Flood, Gibson

When
February 24, 11:00 AM CST to February 28, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 1.11 mi ESE of Carol
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Moderate flooding developed along the Wabash River in the East Mt. Carmel area. Extensive flooding of low-lying agricultural land occurred. Several local roads were flooded, some by several feet of water. The river continued rising into March.

Flood, Posey

When
February 24, 11:00 AM CST to February 28, 11:59 PM CST
Where
Posey County, 3.79 mi NNE of Savah to 2.83 mi NNE of Savah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.073, -87.961

Moderate flooding developed along the Wabash River. Floodwaters encroached on parts of northern New Harmony, requiring sandbagging in town. Harmonie State Park was partially inundated and closed. Some stripper oil wells were flooded along the river from New Harmony south. The river was three miles wide at Interstate 64. Considerable flooding of bottomland agricultural land occurred. Some rural county roads were impacted. The river continued rising into March.

Flood, Gibson

When
February 24, 7:30 PM CST to February 28, 11:59 PM CST
Where
Gibson County, Patoka to 1.43 mi W of Wheeling
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.420, -87.580

Moderate flooding developed on the Patoka River. Flooding affected primarily farmland. Seasonal camping sites closest to the river became inundated. The river continued rising into March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737450, 737452, 737431, 737436, 737448.